General Question

DrasticDreamer's avatar

Can you explain how you felt coming off of Zoloft (or similar drugs)?

Asked by DrasticDreamer (23983points) May 28th, 2016

Some of you know I’ve been in the process of trying to find the right dose of meds to regulate my TSH levels. In the beginning, my doctor suggested that my anxiety might be related to my thyroid being out of whack, but asked if I wanted to take anxiety meds in the meantime. A few days ago I informed my doctor that I wanted to give the anxiety meds a break (I’ve been on them for about a year) to see whether or not the thyroid meds were helping with my anxiety.

A few days in and I’m finding it hard not to get teary-eyed about a lot of things that I feel I otherwise wouldn’t have. Is this normal? Is it just my brain getting used to not having Zoloft now? I was only taking 25mg daily, which I guess is considered really low, but I still feel like it’s quite the adjustment.

So, I wanted personal stories, if anyone felt like sharing with me?

Observing members: 0 Composing members: 0

13 Answers

RedDeerGuy1's avatar

I was taken off an anti-anxiety drug and at night I got confused and had a panic attack and wanted to move back with my mom. I really needed a hug. My pharmacist said to sit down and sip warm water slowly. It is every three nights that I have the attacks. It is slowly getting out of my system.

DrasticDreamer's avatar

@RedDeerGuy1 How many milligrams were you taking?

RedDeerGuy1's avatar

@DrasticDreamer 0.25 mg the lowest possible dose. It was purple. I don’t remember. It was clonazepam.

DrasticDreamer's avatar

@RedDeerGuy1 Ah, okay. I was taking 25 milligrams of Zoloft for a daily dose, but my doctor did give me clonazepam for my wisdom tooth removal. I can definitely see why coming off of clonazepam was quite a transition for you. That stuff is pretty powerful, but it does work wonders for anxiety. I hope it gets easier for you, but if you can avoid taking it every day, that’s probably best.

ARE_you_kidding_me's avatar

Did you just stop taking it? You really have to slowly wean yourself off of it or you can have serious side effects. I think we talked about it before right?

DrasticDreamer's avatar

@ARE_you_kidding_me Yeah, I did. I messaged my doctor because I’ve heard so many people talk about not just stopping cold turkey. Another doctor was covering for mine, but she said because it was such a low dose that I should be fine just quitting altogether, so I did. I’m kind of regretting it, though. I almost feel like I should have known better, because I’m pretty much more sensitive to any kind of medical/body stuff than pretty much anyone I’ve ever known. :-/

I ended up also getting a massive headache today (which isn’t actually unusual for me – I suffer from migraines), but typically two Advil would make it go away. Even by the fourth Advil of the day, it still didn’t get rid of it entirely. That’s why I think the headache might also be related. And I keep feeling like there are little zaps in my head, as weird as that sounds. They aren’t painful, but yeah. Don’t know how to explain it.

I wish I had been able to talk to my doctor… :-/

ARE_you_kidding_me's avatar

Well, I’m no doc but that was bad advice. It took me months to step down from 25mg to zero.

jca's avatar

I don’t take any medication for mental health issues, but I have an idea. Why don’t you go back to taking it but cut your dose in half and so you’re going to take half a pill per day, or if you can’t do that because the pill is so small, then take the one whole pill but take it every two days instead of every day. Do that for a few weeks and then drop it totally.

Mariah's avatar

I went off celexa at one point and had the same symptom. Memorably, I once started crying in the shower because I thought about the “Do you wanna build a snowman?” song from Frozen. It dissipated with time.

Mariah's avatar

Oh, also the “head zaps” are a common effect from quitting these types of drugs. I never got them but my dad did when he quit lexapro. Stuck around for quite awhile for him. You might find that tapering your dose instead of quitting cold turkey helps.

DrasticDreamer's avatar

Well, I didn’t bother taking more or cutting it off. I figured since I was already a few days in that I might as well stick it out. I’m still getting the head zaps, but my emotions seem to be stabilizing so I’m glad.\

@Mariah Yes, exactly. I was reading about a website called Rooster, which is basically just a “pay it forward community” for my city, and the idea alone – not even personal stories from users – was enough to make my cry. Then I also watched a video about a little boy who was extremely sad for animals and what people are doing to their environments and I almost lost it.

RFR's avatar

Are you kidding me – Zaps in the head rang all my alarm bells. I was taking Effexor (the drug from hell) for 12 months for anxiety – even though I ‘weaned’ myself off them, I had a very bad reaction. Apparently that’s common. One of the reactions was brain zaps. Nausea, constant dizziness and headaches that would put a hangover to shame. Don’t remind me of the horrendous nightmares – WHEN I could sleep! It took WEEKS for this to ease off – took over 12 months for me to be ‘symptom free’. I just ‘rode it off’ and have sworn off all medication. When I want to cry, I just go with it…

DrasticDreamer's avatar

@RFR Yep, still getting head zaps. I was also wrong about my emotions being evened out. Thought they were, but I’m definitely not quite back to normal yet. From now on, I’ll do what I did before and just incorporate passionflower into my life again. It does help with anxiety if used correctly – so I recommend it if you’re curious and want something natural. Doesn’t mean you don’t have to be safe with it, but it’s an alternative option.

Answer this question

Login

or

Join

to answer.

This question is in the General Section. Responses must be helpful and on-topic.

Your answer will be saved while you login or join.

Have a question? Ask Fluther!

What do you know more about?
or
Knowledge Networking @ Fluther